Latest News: 25 Million Dollar Wrongful Death Truck Verdict

BLOG TAG: FDA - Page 2

News & Commentary

FDA Warns Cough Capsule Poses Alleged Risk To Children

FDA Warns Cough Capsule Poses Alleged Risk To Children

PR Newswire reports that the U.S. Food and Drug Administration alleges some cough capsules pose a risk to young children. According to the FDA, the “accidental ingestion of Tessalon (benzonatate) by children younger than 10 years can result in serious side effects or death,” the Newswire reports.

The news story reports that “Tessalon, approved by the FDA to treat symptomatic relief of cough in patients older than 10, may attract younger children because of the drug’s candy-like appearance – a round, liquid-filled gelatin capsule.” The news source explains that the “safety and effectiveness” of this drug in children under 10 years of age has not yet been determined.

According to the Newswire report, “A review of the FDA’s Adverse Event Reporting System database from 1982 through May 2010 identified seven cases of accidental ingestion associated with benzonatate in children younger than 10.” The report indicates that five of those seven cases ended with the death of children 2 or younger, according to the story. Newswire continues, explaining “Overdose with benzonatate in children younger than 2 years has been reported following accidental ingestion of only one or two benzonatate capsules.”

For that reason, Newswire reports that Carol Holquist, R.Ph., the director of the FDA’s Division of Medication Error Prevention and Analysis said “‘Benzonatate should be kept in a child-resistant container and stored out of reach of children.’” According to the Newswire, she also explained that “‘The FDA encourages health care professionals to talk with their patients and those caring for children about the risk of accidental ingestion or overdose.’”

According to the news source, “adverse events reported in the overdose cases included cardiac arrest, coma, and convulsion.” The story goes on to explain that symptoms of an overdose can appear within 15 to 20 minutes of ingestion. Furthermore, the PR Newswire says some of the reported deaths among children occurred “within hours of the accidental ingestion.”

In response, the Newswire reports that “The FDA is also adding a new Warning and Precaution section to the benzonatate drug label to warn health care professionals about accidental ingestion resulting in overdose and death in children younger than 10.”

If you or a loved one has experienced serious side effects or health complications due to the use of a cough capsule containing benzonatate, contact Newsome Law Firm  and fill out a case evaluation form today. Our team of attorneys has experience specific to complications associated with hazardous medication. Not only can they give you the legal guidance you need, they can help you get the compensation you deserve. 

References:

PR Newswire Staff Writer. (December 14, 2010) “FDA Says Tessalon Liquid Cough Capsules Pose Risk for Young Children.” Retrieved on December 15, 2010 from PR Newswire.
 

FDA Issues Stern Warning to Pfizer Over Geodon Overdoses

FDA Issues Stern Warning to Pfizer Over Geodon Overdoses

The U.S. Food and Drug Administration posted a warning letter earlier this month, directed at the pharmaceutical company Pfizer. It states that at least 13 children overdosed in Pfizer’s clinical trials for the antipsychotic medication Geodon. The FDA said the overdosing was neither “detected nor corrected in a timely manner,” and they called the violations “significant.” The FDA has ordered Pfizer to outline a plan to make certain that future clinical trials do not violate federal regulations.

Read more

Yaz Side Effects Lead to Additional Warning From FDA

Yaz Side Effects Lead to Additional Warning From FDA

Bayer Healthcare is once again being required by the U.S. Food and Drug Administration to update the marketing material for its popular prescription birth control medication Yaz and Yasmin. The latest update in the company’s marketing and advertising comes with new information about the drospirenone-based contraceptives and reports and accusations that Yaz and Yasmin may cause blood clots.

Read more

Avandia Side Effects Prompt FDA to Consider Ending Research Trial

Avandia Side Effects Prompt FDA to Consider Ending Research Trial

The U.S. Food and Drug Administration announced that it could possibly end a diabetes drug trial based on the potential dangerous side effects of the popular diabetes medication Avandia. FDA Commissioner Margaret Hamburg wrote in a letter to the U.S. Senate that the decision to possibly stop this study stems from ethics issues, as a possible recall of Avandia looms due to allegations of heart risks.

Read more

FDA Introduces New Restrictions on Tanning Bed Use

FDA Introduces New Restrictions on Tanning Bed Use

The Federal Drug Administration has recently made some important changes regarding restrictions on the use of tanning beds. The new restrictions are aimed at tanning clientele who are under the age of 18. The new legislation proposes either a ban on tanning for all minors, or parental consent for those who are underage and wish to utilize tanning bed services.

Read more

Surgical mesh counterfeits prompt FDA warning

Surgical mesh counterfeits prompt FDA warning

The U.S. Food and Drug Administration recently released a warning about a specific brand of surgical mesh that has been counterfeited and distributed to hospitals and medical care providers. The C.R. Bard/Davol surgical mesh has been tampered with and illegally duplicated in four known product sizes.

Read more

Fosamax bone fracture reports prompt second FDA investigation

Fosamax bone fracture reports prompt second FDA investigation

The U.S. Food and Drug Administration has announced that it will be investigating claims that the prescription medication Fosamax increases the risk of prescribed users suffering bone fractures when taking the drug over an extended period. The drug has been considerably popular in the treatment of osteoporosis, however the FDA has finally deemed it necessary to determine on its own if Fosamax poses a greater threat than it does benefit.

Read more

Insulin pump errors, injuries causing growing concern with FDA

Insulin pump errors, injuries causing growing concern with FDA

The U.S. Food and Drug Administration reported last week that there is a growing concern with insulin pumps that are becoming quite popular among people with type-1 diabetes as an alternative to daily injections. The FDA has put together a group of outside consultants to research the pumps and determine if there is a way to minimize injury risk and to eliminate the possibility of malfunction.

Read more
x
OVER $500,000,000 recovered
Newsome Melton has recovered over half a billion dollars for their clients.
Product Liability Lawyer - Newsome Melton

Please do not navigate away from this page until you receive a success notification.
Product Liability Lawyer - Newsome Melton